Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 38, NWS Dodge City, KS

May 7, 1995Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 7, 1995, 12:48 PM CDT for Stevens County, Kansas. It was in force for 42 min.

The area

The counties it named.

The facts

Issued
May 7, 1995, 12:48 PM CDT (17:48 UTC)
Expired
May 7, 1995, 1:30 PM CDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Stevens County, KS

The radar

The Dodge City radar (KDDC), 134 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1995-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1995-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 071749
SVRDDC
KSC189-071830-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1248 PM CDT SUN MAY 7 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  130 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST KANSAS
 
   ...STEVENS COUNTY
 
AT 1248 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING HAIL UP TO 1 INCH IN DIAMETER CENTERED 4 MILES NORTHEAST OF
HUGOTON MOVING TOWARD THE NORTH-NORTHEAST AT 40 MILES PER HOUR. THE
STORM WILL MOVE OVER OPEN COUNTRY...PASSING JUST WEST OF MOSCOW AROUND
100 PM. ANOTHER SEVERE THUNDERSTORM WAS 6 MILES SOUTHWEST OF WOODS. IT
ALSO WILL PASS OVER OPEN COUNTRY IN EASTERN STEVENS COUNTY.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM DANGEROUS WEATHER
IN A STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
ZTHUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 10:42 AM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 7, 10:42 AM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1040 AM CDT SUN MAY 7 1995

SVR WX OVER THE AREA THIS MORNING...SO WILL JUST WRITE A QUICK DISCUSSION.
RIGHT NOW...IT LOOK AS THROUGH SHOWERS AND THUNDERSTORMS WILL BE OVER THE
CWA FOR MUCH OF THE DAY. THE MODELS INDICATE THE DRY SLOT MOVING INTO
THE SW BY 00Z.

POTENTIAL FOR FLOODING IN THE EASTERN PORTION OF THE CWA AS 65 DEGREE
DEW POINTS FLITERING IN AHEAD OF THE MESO OUTFLOW. WILL HAVE TO WATCH
THIS AREA CAREFULLY. MAY ALSO HAVE TO CONSIDER A WIND ADVISORY FOR
THE SW THIS AFTERNOON...AS WINDS FORECAST TO INCREASE SIGNIFICANTLY
WITH THE DRY SLOT. TEMPS SHOULD RISE QUICKLY LATE THIS AFTERNOON AFTER
THE RAIN MOVES THROUGH.

PARKIN

In the hours before

Special weather statement, May 7, 11:00 AM CDT, 1 hour 48 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-080000-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST KANSAS
NATIONAL WEATHER SERVICE DODGE CITY KS
1100 AM CDT SUN MAY 7 1995

SYNOPSIS: SHOWERS AND THUNDERSTORMS WILL OCCUR OVER MOST OF THE REGION
THROUGH THE AFTERNOON. SOME OF THE STORMS MAY BE CAPABLE OF PRODUCING
HEAVY RAIN AND HAIL. SPOTTER ACTIVATION MAY BE REQUIRED DURING THE
AFTERNOON.

PARKIN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 5:16 AM CDTSevere Thunderstorm WarningDDCFord44 min
May 7, 5:23 AM CDTSevere Thunderstorm WarningDDCClark, Meade42 min
May 7, 5:57 AM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman34 min
May 7, 5:57 AM CDTSevere Thunderstorm WarningDDCKiowa34 min
May 7, 6:24 AM CDTSevere Thunderstorm WarningDDCMeade36 min
May 7, 6:59 AM CDTSevere Thunderstorm WarningDDCFord46 min
May 7, 8:49 AM CDTSevere Thunderstorm WarningDDCEdwards26 min
May 7, 9:17 AM CDTSevere Thunderstorm WarningDDCPawnee, Stafford28 min
May 7, 9:37 AM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Stevens53 min
May 7, 9:42 AM CDTSevere Thunderstorm WarningDDCStafford18 min
May 7, 11:36 AM CDTSevere Thunderstorm WarningDDCSeward54 min
May 7, 1:15 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell45 min
May 7, 1:23 PM CDTSevere Thunderstorm WarningDDCSeward52 min
May 7, 1:41 PM CDTSevere Thunderstorm WarningDDCFinney49 min
May 7, 2:31 PM CDTSevere Thunderstorm WarningDDCGray44 min
May 7, 2:49 PM CDTSevere Thunderstorm WarningDDCFord56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.